USMLE Forums banner
1 - 9 of 9 Posts

·
Registered
Joined
·
103 Posts
i am not 100% sure but i think in NEPHROGENIC D the serum osmolarity is sooo high ......so inorder to low it down u use hydrocholthiazide .....i'm i am wrong plzzz some one wats the exact mechanism behind using HCT this case
 

·
Registered
Joined
·
45 Posts
i am not sure though but may be hydrochlorthiazide is a weak diuretic. it causes mild Na and water loss. To cope up for the loss, the proximal tubule increases its re-absorption of Na and along with it water though i realize that the absorption of Na is basically gradient time mediated and a fixed proportion of Na (2/3) is reabsorbed every time.

also i heard that increased Na and water load to the distal tubule due to the inhibition of Na-cl co-transporter by thiazide.. increased Na load to the late distal tubules and cortical collecting duct which promotes Na and water retention at this level. however this happens with both loops and thiazides.

other diuretic used is amiloride k+ sparing diuretic which blocks Na permeability channels in the distal tubule causing Na and water loss weak diuretic increasing the proximal tubule reabsorption of Na along which water follows

even Indomethacin in used for the treatment: it inhibits PGE2 that causes Afferent arteriolar dilation therefore causing vasoconstriction.
this causes decreased GC hydrostatic pressure and decreased GFR and also decreased RPF, therefore causing decreased FF of Na. Thereby reducing Na loss

i think this explanation might work but please do correct me:)
 

·
Registered
Joined
·
99 Posts
it may be like this...in order to prevent ADH do its work,if a diuretic is given acutely like loop diuretics,they will abolish the gradient by not letting Loop of henle to create conc.gradient with which the water is later reabsorbed through collecting duct..but if u give a weak diuretic like thiazides,CHRONICALLY,we can force the kidney to loose Na and DCT and CD will start absorbing Na&water in exchange of k+ and H+ before the site of action of ADH,thereby reducing water loss in nephrogenic DM.
 

·
Registered
Joined
·
298 Posts
I have summarized what I read on an article from UpToDate:

Thiazide diuretics (25 mg once or twice daily) cause a mild volume depletion, which will cause the body to retain more fluid. Even a small drop in body weight due to fluid loss (1-1.5 kg) can cause a drop in urine output of over 50%. The mild hypovolemia caused by HCTZ treatment leads to increased sodium and water reabsorption in the proximal tubule, therefore even though you are giving a diuretic, the net effect is water retention.

Although loop diuretics also cause hypovolemia, the action of loop diuretics on the ascending loop of henle diminishes the medullary concentration gradient and thus less water is reabsorbed. This is also why loop diuretics tend to be more effective diuretics than thiazides



Hope that clears things up.
 

·
Registered
Joined
·
487 Posts
The paradoxical effect of thiazides in diabetes insipidus therapy

Action of thiazide diuretics

The principal site of thiazide action is the distal convoluted tubule, where they inhibit the NaCl cotransporter in the luminal membrane, thus decreasing the Cl− and Na+ reabsorption. The principal adverse effect produced by thiazides is potassium loss with consecutive hypokalaemia.

Use of Thiazides

(i) oedematous states and (ii) hypertension of patients with preserved renal function. Ancillary indications are hypercalciuria, nephrolithiasis, and nephrogenic diabetes insipidus (NDI).

The clinical use of thiazides in nephrogenic diabetes insipidus

Drugs are the most important causes of NDI. This condition is characterized by unresponsiveness of the kidney to the action of vasopressin. Thus, the administration of desmopressin (DDAVP, a vasopressin analogue acting on the V2 type vasopressin receptor only) or of other drugs that potentiate arginine-vasopressin, such as carbamazepine, are not effective in NDI. In drug‐induced NDI, the treatment of choice is obviously elimination of the responsible drug. Nevertheless, in many cases, such as lithium therapy for affective disorders, discontinuance of the drug is often not feasible because alternative drugs with comparable therapeutic effect are not available. In this psychiatric illness, apart from the bothersome symptoms of diabetes insipidus, persistence of polyuria carries the risk of dehydration with decreased lithium clearance and conversely increased serum lithium concentrations and the potential risk of lithium intoxication. The only therapeutic approach is sodium restriction or administration of thiazide diuretics or both.

Proposed mechanisms of action

The following mechanism has been proposed to account for the effect of thiazides in this condition. An initial reduction of sodium reabsorption in the distal tubule increases sodium excretion and causes extracellular fluid volume contraction. As a result, the glomerular filtration rate decreases and the proximal tubular sodium and water reabsorption increases. Consequently, less water and sodium are delivered to the collecting tubules and, as a result, less water is excreted. This is schematically shown in Figure 1
 

Attachments

1 - 9 of 9 Posts
Top